Jump to content


Photo

Lamictal and weight gain?


  • Please log in to reply
5 replies to this topic

#1 Sunshineinmyface

Sunshineinmyface

    Wiki Queen

  • Members
  • 10,092 posts
  • Flag:
  • Gender:Female
  • Location:Land of 10,000 Lakes - MN

Posted 23 June 2008 - 01:58 AM

Looked through the meds folder and the Lamictal posts seem to be pretty uniform that no one has experienced side effects from Lamictal. I was wondering....duh..if anyone has experienced weight gain taking this med?

I am weening myself off of Lamictal as I do not think it is helping me or maybe it is. I do not know...the pdoc added drugs in no particular order and frankly, as I told him, neither of us knows what is working and what I am taking needlessly. Also, I have read some very negative studies on Lamictal, that GlaxoSmithCline "fudged" their results to get FDA approval. Subsequent actual trials contend Lamictal is less effective than the placebo. I told my pdoc I was not happy about this at all, first for the appearance of deception and that the meds costs an arm and a leg. Many months I paid this out of pocket with no insurance from savings that are now gone.

So far I am not seeing any big mood changes.

I did forget to take my seroquil for a week. Somehow it was shoved off so I did not see it and I certainly had an effect when that was out of my system. So many meds I guess I did not notice right off.

Any information or direction to search or look I would really appreciate. These snippets of information seem difficult to track down to a source one feels comfortable with.

#2 pea

pea
  • Members
  • 175 posts
  • Gender:Female

Posted 23 June 2008 - 10:12 PM

I take Lamictal, but I take so many other drugs, I couldn't speak to the weight gain. A doc I consulted with, who is a very good psychopharm, told me that some people experience weight gain on Lamictal and some experience weight loss. Don't know till you take it.
I trust this guy, so I would say that no matter what the literature says, you can have weight gain as a side effect.
I have found Lamictal to be a major mood stabilizer. Took a very, very long time to work (like 6 months to a year). Zilch, as far as I can tell as an antidepressant. I take it in combo with topomax...great for weight loss, but also hair loss, nail damage, etc. Makes me a little volotile in the temper department. My insurance paid. Can't imagine having to pay for these drugs out of pocket. The monthly copays on my drug cocktail is huge. Drug company literature sucks. I would suggest looking back at the literature on it as an anticonvulsive, before they started looking at it as a treatment for mood disorders. Maybe there will be something different there.

Good luck.

p

#3 Sunshineinmyface

Sunshineinmyface

    Wiki Queen

  • Members
  • 10,092 posts
  • Flag:
  • Gender:Female
  • Location:Land of 10,000 Lakes - MN

Posted 23 June 2008 - 10:55 PM

Thanks for all the information Pea.

Hard enough to cope with depression (or other mental illness) paying for the frequent pdoc visits and T, if you go that route. The the med costs on top of that - deductible, co-pay, etc. And, the fact that we have to try so many. It ticks me off when I pay for one med and it does not have an effect then pay for another. I think the pdoc should have some financial responsibility in this. They claim it is all a matter of chance. I am begining to think that is quite bs and if it is true what the heck do they study in their pdoc residency and specialization, how to shrug their shoulders? LOL

#4 Sasha

Sasha
  • Members
  • 525 posts
  • Location:USA
  • Interests:Not from or in Ireland....just dreaming of it

Posted 13 July 2008 - 06:03 AM

I've been taking Lamictal for over 3 years now. The really interesting thing is that my nuerologist upped my dose to prevent migraines and I do feel like it works for me as a mood stabilizer...but hey I have felt pretty good the last few days and I change my mind frequently about the effectiveness... maybe that means it isn't working??

As far as weight gain, I HAVE gained about 25 pounds while taking this but it's hard to determine if that is the cause or the loss of half my thyroid, or the apparent emotional eating I have realized.

In anycase, I think every drug works differently and has different side effects on everyone - keeping in mind I'm not a doctor nor have I had any formal training...just my opinion. :)

I hope you find out for sure, Sunshine. To quote GI Joe....knowing is half the battle.

#5 Sunshineinmyface

Sunshineinmyface

    Wiki Queen

  • Members
  • 10,092 posts
  • Flag:
  • Gender:Female
  • Location:Land of 10,000 Lakes - MN

Posted 14 July 2008 - 02:16 AM

Thanks Sasha. I definitely think my weight gain is from that and other meds. When I get depressed I eat less and border on not getting enough vits and stuff. I lose weight.

I personally am getting off the lamictal slowly as I do not believe it works for me as a mood stabilizer. I base this on how I feel and have given it a good shot - quite some time. More studies are casting doubt on it's effectiveness to do anything - in some the placebo has better results.
However, as you say, we each can react differently.

I am still doing a slow reduction because even if it did not help my mood nonetheless drugs were in my system, are and I do not know the effect of them. Pdoc said okay. I told him I was not pleased at all when I reviewed these studies. He says well I do not put much stock in them. Really, but you do in the ones the drug cos do as is apparent as you dispense their stuff saying what they claim it does.

Anyway, I am on seroquel, which is a mood stabilizer and supports anti-d's. I know that works because I forgot to take it at all for a period of time, got shoved to the back so I am going back to the prior dose and am getting use to the sleepyness, taking it at night and coping with the tiredness which will no doubt pass.

thanks for all the comments, I really appreciate them.

#6 rubenoid

rubenoid
  • Members
  • 3,291 posts
  • Location:USA

Posted 14 July 2008 - 01:35 PM

I've also been taking Lamictal for about three years. I've also experienced constant weight fluctuation for the past six years, so it's hard to say what is causing it, the meds or my natural chemistry.

The question is interesting, though. In the past several months as I've watched the same 25 pounds creep back onto my body that I have lost many times already, I have had the same thought that maybe this med is to blame, at least in part. The only other psychotropic I take is Klonopin, and I doubt that is it. I also take a handful of other meds for asthma, allergies, and high cholesterol.

I haven't had a major episode of anything since I've been on Lamictal, so I know it is helping in that regard. Still, I wonder about the weight management issues.